Michigan, 2012

Winter Storm in Michigan, December 20 to 21, 2012

December 20 to 21, 2012 · NWS APX · 17 events in 17 counties and zones

A powerful low pressure system passed across Southern Lower Michigan on the night of the 20th. Precipitation surged north into Northern Michigan early in the day on the 20th, falling primarily as snow over Eastern Upper and the high terrain of Northern Lower, and as a rain/snow mix near the coasts.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A powerful low pressure system passed across Southern Lower Michigan on the night of the 20th. Precipitation surged north into Northern Michigan early in the day on the 20th, falling primarily as snow over Eastern Upper and the high terrain of Northern Lower, and as a rain/snow mix near the coasts. The snow was heavy where it was all snow, with 6 to 9 inches falling during the day in some areas. As night arrived, cooler air started to enter the region, and precipitation changed to all snow (except near Saginaw Bay). Another, more widespread round of heavy snow resulted. Total snowfall amounts of 5 to 10 inches were common near the Northern Lower Michigan coastline, ramping up to 10 to 20 inches in Eastern Upper and higher terrain of Northern Lower. The highest accumulations, 18 to 20 inches, fell on Gaylord in Northern Lower Michigan, and Kinross in Eastern Upper. The snow was wet and sticky early on, especially in Northern Lower, and the resulting weight of the snow produced considerable damage to trees. Hundreds of downed trees and limbs resulted in widespread power outages in parts of Northern Lower, some of which weren't restored until around Christmas Day. Travel was brought to a near-standstill in some areas for a day or two, with gusty winds throughout the event producing problems with blowing and drifting snow. All told, this was very much a high-impact winter storm in Northern Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 20, 3:58 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 20, 3:58 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
358 AM EST THU DEC 20 2012

.SYNOPSIS...
ISSUED AT 330 AM EST THU DEC 20 2012

STRONG LOW PRESSURE OVER THE CENTRAL PLAINS THIS MORNING WILL TRACK
TOWARD THE THUMB OF MICHIGAN OVERNIGHT...SPREADING SIGNIFICANT
WINTRY WEATHER ACROSS ALL OF THE REGION TODAY THROUGH FRIDAY. HEAVY
SNOW IS EXPECTED FOR MUCH OF NORTHWEST LOWER AND EASTERN UPPER
MICHIGAN...WHILE AREAS GENERALLY SOUTH OF A LINE FROM ALPENA TO
MANISTEE SEE THE PRECIPITATION MIX WITH OR CHANGE TO RAIN FOR A
TIME. WINDS WILL INCREASE LATER TODAY  AND CONTINUE THROUGH
FRIDAY...WITH AREAS OF BLOWING SNOW FURTHER MAKING FOR HAZARDOUS
TRAVEL.

WEATHER CONDITIONS WILL IMPROVE LATER FRIDAY NIGHT AND SATURDAY AS
HIGH PRESSURE BRIEFLY ARRIVES...WITH SMALL CHANCES FOR LAKE SNOW
SHOWERS RETURNING BY SUNDAY.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 330 AM EST THU DEC 20 2012

UPPER LEVEL PATTERN SHOWING HIGH AMPLITUDE EARLY THIS MORNING AS A
SHARPENING UPPER TROUGH WHICH BISECTS THE COUNTRY...IS PUMPING UP
THE DOWNSTREAM RIDGE...MEANWHILE...THE ARRIVAL OF ANOTHER TROUGH
MOVING INTO THE PACIFIC NW IS INCREASING HEIGHTS ACROSS THE
ROCKIES. OUR FOCUS CONTINUES TO BE ON THE INITIAL TROUGH. THIS
FEATURE CONTINUES TO BECOME NEGATIVELY TILTED...AND IS ACTUALLY
CLOSING OFF AT THIS JUNCTURE. THIS IS ALLOWING FOR RAPID DEEPENING
OF THE SFC LOW. THIS HAS RESULTED IN SFC/RADAR DATA DISPLAYING
QUITE THE MATURE STORM SYSTEM...CONCEPTUALLY COMPLETE WITH THE
WARM CONVEYOR BELT WRAPPING AROUND THE LOW...DEVELOPING TROWAL AND
DEFORMATIONS ZONE ON THE NW FLANK. ALSO SEEING ENHANCED BANDED
PRECIPITATION...WHICH WAS EXPECTED DUE TO CONTINUED SIGNALS OF
REDUCED EPV ALOFT AND NEGATIVE THETA E LAPSE RATES.

THE INITIAL WARM ADVECTION SURGE ON THE FRONT SIDE OF THE STORM IS
CURRENTLY WORKING TOWARD THE M55 CORRIDOR FROM MANISTEE THROUGH
CADILLAC AND OVER TO GLADWIN COUNTY. THE WARM ADVECTION WITH THIS
SYSTEM IS IMPRESSIVE WITH A WIDE OPEN GULF FEEDING DEEP MOISTURE
VIA A 50KT LLJ WELL NORTH OF A WARM FRONT DRAPED ACROSS SRN
IL/IND. THE TIGHTENING BAROCLINICITY LEADING TO AN FGEN SIGNAL
WHICH IS VERIFIED ON THE REGIONAL RADARS. THIS BAND OF SNOW WILL
GRADUALLY PROGRESS NORTHWARD THROUGH THE MORNING HOURS. LATEST HI
RES GUIDANCE SUGGESTING THAT AS PRECIPITATION CONTINUES TO
DEVELOP/EXPAND...A HALF OF AN INCH OF LIQUID CAN SPIT OUT IN JUST
3 HRS...WHICH IS IMPRESSIVE. CAN SEE A QUICK 2-3 INCHES OF SNOW
OUT OF THIS PART OF THE STORM.

ALTHOUGH THE SYSTEM IS NOT BOMBING OUT IN LOWER MICHIGAN LIKE
EARLIER DATA SUGGESTED...THIS LOW IS STILL GOING TO TRACK NE AND
INTO ILLINOIS BY EARLY AFTERNOON...THEN ACROSS SAGINAW BAY TONIGHT
AS IT OCCLUDES. DURING THIS PROCESS...NOT MUCH CHANGE IS EXPECTED
IN THE EARLIER THOUGHTS ON THE EVOLUTION OF THIS STORM. THE TROWAL
WILL WORK ITS WAY UP ACROSS THE SE CWA...WITH WARM AIR ALOFT AND
GREATER THAN FREEZING AT THE SFC (SFC WET BULBS GREATER THAN 0C)
ACROSS JUST A BIT MORE OF THE SRN AND SE PART OF OUR FORECAST
AREA. THIS MEANS THAT THERE IS GROWING CONFIDENCE IN THE MIX OF
RAIN IN WITH THE SNOW...LOWER SNOW RATIOS...AND EVEN SOME AREAS OF
NE LOWER CHANGING OVER TO ALL RAIN WITH THE HELP OF LAKE HURON
MODIFICATION. THIS WILL ESSENTIALLY LOWER EXPECTED SNOWFALL
DESPITE IMPRESSIVE QPF EXPECTATIONS. THE DEFORMATION WILL LAY OUT
ACROSS THE NW 2/3RDS OF THE CWA...THUS GETTING THE SECOND AND MAIN
SHOT OF THE STORM'S DEEP MOISTURE/UPPER DIVERGENCE AND ENHANCED
BANDING. THE GREATEST SNOWFALL RATES ARE EXPECTED IN THE AFTERNOON
WITH A PEAK OCCURRING AROUND 6-8PM. THE BEST LOCATION FOR THIS
HEAVIEST SNOWFALL WILL BE FROM LEELANAU COUNTY ACROSS VANDERBILT
AND CHEBOYGAN/STRAITS REGION. OVERALL QPF...JUST FOR TODAY MAY
REACH 1 INCH OF LIQUID. WITH SNOWFALL RATIOS UPSTREAM IN THIS ZONE
AVERAGING 8/9:1 ...WE CAN EASILY SEE 7-9 INCHES OF SNOW PRIOR TO
THE STRONGEST FORCING AT 00Z. THIS WOULD BE A HEAVY WET/CONCRETE
TYPE SNOW. WITH THINGS GRADUALLY CHANGING TO RAIN BACK TOWARD THE
SAGINAW BAY...ONLY AN INCH OR TWO OF SNOW IS EXPECTED THERE.

WITH HEAVY SNOWS CONTINUING INTO THIS EVENING...OBVIOUSLY MORE
SNOWFALL TO ACCUMULATE. THE SYSTEM WILL BE OCCLUDING THROUGH THE
NIGHT...WITH A SECONDARY LOW DEVELOPING WELL OFF TO THE EAST IN
THE APPALACHIANS. LOW LEVEL FORCING WILL START TO WEAKEN/DEPART
AND THE MAIN MOISTURE SOURCE WILL GET SHUNTED TO THE EAST COAST.
DEFORMATION SNOWS WILL PERSIST HOWEVER...THROUGH THE ENTIRE NIGHT.
COLD AIR (NOT SO COLD) WILL BLAST IN BEHIND THIS LOW PRESSURE AND
LAKE EFFECT PROCESSES WILL START TO ENHANCE THE SNOWFALL. THE FLOW
IS NNW AND VERY STRONG WITH 50KTS EMBEDDED IN THE INCREASING MIXED
LAYER. THIS PUTS A FOCUS ON WESTERN CHIP/MACK OF EASTERN
UPPER...AND MOST ALL OF NW LOWER AS THE CYCLONIC CONVERGENT FLOW
LOOKS REAL GOOD. THE INLAND PENETRATION WILL BE QUITE IMPRESSIVE
WITH LAKE EFFECT BANDING/ENHANCEMENTS POSSIBLY REACHING DOWN INTO
GLADWIN COUNTY. THE ENHANCEMENT DOES NOT LAST INCREDIBLY LONG
TONIGHT SINCE IT IS STARTING LATE...BUT WILL NONETHELESS HELP
BOOST SNOWFALL ACROSS THESE AREAS.

THIS IS ALL PLAYING OUT AS PREVIOUSLY THOUGHT WITH JUST A FEW
ALTERATIONS. THE LOWER SNOW RATIOS ACROSS THE SRN CWA/NE CWA WILL
RESULT IN LES SYNOPTIC SNOWFALL...BUT THIS GETS BOOSTED BACK UP IN
THE NNW FLOW REGIMES BY LAKE PROCESSES LATE TONIGHT.

PER FRIDAY DISCUSSION BELOW...TOTAL OVERALL SNOWFALL IS STILL WELL
ON TRACK TO RANGE FROM 10-16 INCHES FOR COMPLETE STORM TOTAL SNOW
THROUGH ALL OF TOMORROW. EASTERLY WINDS ON THE FRONT END OF THE
SYSTEM WILL BRING SOME BLOWING SNOW...BUT MORE SO...THE COLDER AIR
AND INCREASING INSTABILITY (ESPECIALLY OFF THE LAKES) WILL BRING
MORE SUBSTANTIAL BLOWING AND DRIFTING...WITH GUSTS APPROACHING 50
MPH.

JUST NASTY.

ONGOING LAND BASED HEADLINES WILL REMAIN UNCHANGED...AS THINGS
APPEAR TO BE RUNNING ACCORDING TO PLAN.

&&

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 230 AM EST THU DEC 20 2012

FRIDAY...NASTY WINTER CONDITIONS LOOK TO CONTINUE RIGHT ON INTO
FRIDAY...THOUGH WITH A GRADUAL TREND TOWARD DIMINISHING COVERAGE OF
SYNOPTIC SNOW...BUT WITH AN UPTICK IN LAKE ENHANCEMENT. 00Z GUIDANCE
CONTINUES FAIRLY CLOSE TO EARLIER RUNS...EXITING THE SURFACE LOW
INTO UPSTATE NEW YORK BY MIDDAY FRIDAY...WHILE THE CLOSED MID LEVEL
CIRCULATION SLOWLY DRIFTS THROUGH THE SOUTHERN LAKES. THIS SHOULD
PLACE MUCH OF NORTHERN MICHIGAN IN CONTINUED DEFORMATION FORCING FOR
A WHILE FRIDAY MORNING...WHILE LOW LEVEL TROWAL FORCING (WARM
ADVECTION ASCENT) PLUME HANGS ON ACROSS PARTS OF NORTHEAST LOWER/
EASTERN UPPER THROUGH 15Z. ALL THE WHILE...JUST A TREMENDOUS
PRESSURE GRADIENT IS EXPECTED TO DEVELOP ACROSS THE REGION...WITH
DEEPENING COLD ADVECTION PROMOTING ENHANCED MIXING OF STOUT 45-55
KNOT FLOW REGIME JUST OFF THE DECK. GUSTS OF 40-45 MPH LOOK LIKE A
GOOD BEST...ESPECIALLY JUST DOWNWIND OF LAKES SUPERIOR AND
MICHIGAN...WITH BLIZZARD CONDITIONS CERTAINLY POSSIBLE (THOUGH WET
NATURE OF THE SNOW WILL LIKELY HELP TO LIMIT BLOWING TO SOME
DEGREES). THAT WILL BE SOMETHING FOR LATER SHIFTS TO DETERMINE
BASED ON JUST HOW THINGS UNFOLD THE NEXT 12-18 HOURS AS IT'S MORE OF
A TRULY SHORT-TERM ISSUE.

WHILE WIDESPREAD SYNOPTIC SNOW WILL WIND DOWN THROUGH THE MORNING...
COOLING LOW LEVEL THERMAL PROFILES WILL ACT TO FURTHER ACTIVATE THE
LAKES AS THE FLOW BECOMES MORE NORTH TO NORTH/NORTHWEST. AM
ENVISIONING A RATHER MODEST LAKE RESPONSE FOR A TIME THROUGH 18Z AS
DEEP MOISTURE LINGERS...WHILE MUCH OF THE SATURATED LAYER IS PROGGED
TO RESIDE IN THE DGZ PER NAM/GFS FORECAST RAOBS. THOSE DENDRITES
WILL PROBABLY BE BROKEN UP QUITE A BIT BY VERY STRONG WINDS...BUT
RATIOS CERTAINLY SHOULD BE SLOWLY ON THE RISE. WHILE NORTHERLY FLOW
TYPICALLY TENDS TO TARGET JUST THE COASTAL AREAS...HAVE MY
SUSPICIONS THAT LAKE ENHANCED PRECIP WILL SPREAD FARTHER INLAND
GIVEN STRONG WIND FIELDS...AND STRONG FORCING UP INTO THE HIGHER
TERRAIN OF NORTHERN LOWER. AS SUCH WILL HAVE TO EXPAND CATEGORICAL
POPS LONGER IN THE DAY...AND WOULD NOT BE SURPRISED TO SEE A SNEAKY
ADDITIONAL 2-4" OF ACCUMULATION...PARTICULARLY DOWNWIND OF GRAND
TRAVERSE BAY AND ACROSS WESTERN CHIPPEWA/MACKINAC COUNTIES.
DEFINITELY COLDER THROUGH THE DAY...WITH TEMPS SLOWLY FALLING BACK
THROUGH THE 20S BY EVENING.

OBVIOUSLY A MUCH MORE QUIET PERIOD OF WEATHER IS LOOKING TO SET IN
THROUGH THE EXTENDED PORTIONS OF THE FORECAST...WITH NO MAJOR
WEATHER CONCERNS THROUGH CHRISTMAS DAY. HOWEVER...CAN'T LET THINGS
GET TOO QUIET...AS IT LOOKS LIKE WE MAY BE DEALING WITH YET ANOTHER
WINTER STORM SOMETIME TOWARD THE MIDDLE PART OF NEXT WEEK. IN THE
MEANTIME...DEPARTING CLOSED LOW AND ASSOCIATED DEEP SURFACE CYCLONE
WILL LEAVE US WITH BUILDING UPPER RIDGING THE FIRST HALF OF THE
WEEKEND...BEFORE THE OVERALL FLOW PATTERN ACROSS THE CONUS FLATTENS
OUT ONCE AGAIN. WE HAVE SEEN THIS TYPE OF PATTERN QUITE A FEW TIMES
THIS FALL/WINTER...BUT THE DIFFERENCE THIS GO AROUND WILL BE
ELONGATED LOW LEVEL RIDGING EXTENDING FROM WESTERN CANADA DOWN INTO
THE GREAT LAKES...SUPPORTING THE TRANSPORT OF MODIFIED ARCTIC AIR
DOWN INTO OUR NECK OF THE WOODS. AS SUCH...TEMPS LOOK TO ACTUALLY
REMAIN NORMAL TO BELOW NORMAL FOR THE FIRST TIME IN A WHILE...WITH
THE POTENTIAL FOR A FEW REALLY CHILLY MORNINGS EARLY IN THE WEEK.

AS FOR THE DETAILS...PROBABLY LOOKING AT SOME NUISANCE LAKE SNOW
SHOWERS LATER FRIDAY NIGHT INTO SATURDAY...AND MORE LIKELY SATURDAY
NIGHT INTO SUNDAY...AS A SPOKE OF COLDER AIR ROTATES BACK INTO THE
AREA. GUIDANCE HAS GONE BACK AND FORTH THE PAST FEW DAYS ABOUT JUST
HOW COOL THIS AIRMASS WILL BE...BUT LATEST TRENDS SUGGEST H8 TEMPS
SLIDING TOWARD -10C TO -12C. MOISTURE IS NOTHING IMPRESSIVE...BUT
LAKE INSTABILITY SHOULD BE SUFFICIENT TO KICK OFF SOME LIGHT SNOW
SHOWERS IN NORTHWEST TO NORTH FLOW AREAS. BEFORE THAT OCCURS...THERE
IS SOME CONCERN FOR A LITTLE FREEZING DRIZZLE SOMETIME LATER FRIDAY
NIGHT (AFTER REMAINING SYNOPTIC/LAKE ENHANCED SNOWS WIND DOWN BY
06Z)...AND PERHAPS AGAIN SATURDAY NIGHT. PROBABLY NOT A BIG DEAL
SINCE MOST ROADS WILL LIKELY ALREADY BE SNOW COVERED...BUT SOMETHING
TO WATCH THE NEXT FEW DAYS.

AFTER THAT...LATEST GUIDANCE TRENDS SUPPORT THE APPROACH OF A WEAK
SHORTWAVE SOMETIME CHRISTMAS EVE. WITH SYSTEM OF A PACIFIC ORIGIN...
NOT A WHOLE LOT OF MOISTURE TO WORK WITH...BUT PROBABLY ENOUGH TO
GIVE AT LEAST A CHANCE FOR SOME LIGHTER SNOWS...MAINLY ACROSS THE
SOUTHERN HALF OF THE CWA (AT LEAST BASED ON 12/00Z MODEL SUITE).
WILL CONTINUE TO TREND TEMPERATURES RATHER CHILLY SUNDAY THROUGH
CHRISTMAS DAY AS THE LOW LEVEL AIRMASS (BELOW 900MB) LOOKS QUITE
CHILLY WITH ARCTIC HIGH SPRAWLING OUT NEARBY. ECMWF MOS HAS OFFERED
THIS COLD SOLUTION THE PAST FEW DAYS AND LOOKS LIKE A GOOD STARTING
PLACE. PER PATTERN RECOGNITION...STILL LOOKING LIKE BOTH MONDAY AND
TUESDAY MORNING (AND MAYBE SUNDAY MORNING?) COULD BE QUITE COLD...
ESPECIALLY FOR INLAND SPOTS...PROVIDING THAT CLEARING IS REALIZED AT
TIMES. STILL THE POSSIBILITY FOR SOME NEAR OR EVEN BELOW ZERO
READINGS.

CHRISTMAS DAY ITSELF LOOKS RATHER QUIET...WITH MAYBE A FEW LIGHT
SNOW SHOWERS SKIRTING THE COASTS ON LOW LEVEL NORTHEASTERLY
FLOW...BUT COULD SEE SOME INLAND SUNSHINE (THOUGH WITH TEMPS QUITE
CHILLY AS MENTIONED ABOVE). OTHERWISE...THE PATTERN LOOKS TO TAKE A
MUCH MORE ACTIVE TURN ONCE AGAIN AS THE NEXT PIECE OF ENERGY STARTS
TO LIFT OUT OF THE SOUTHWEST STATES. STILL LOTS OF UNCERTAINTY ABOUT
THIS SYSTEM...BUT LOCAL CLIMO STUDY OF A SYSTEM ORIGINATING IN
EASTERN TEXAS WOULD SUGGEST THE POTENTIAL FOR ANOTHER VERY
SIGNIFICANT WINTER STORM SOMEWHERE ACROSS THE REGION...ESPECIALLY IF
SOUTHERN ENERGY CAN LINK UP WITH STRONGER NORTHERN STREAM VORTS
EMANATING FROM THE POLAR VORTEX OVER CENTRAL CANADA. TIME WILL
TELL...

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1045 PM EST WED DEC 19 2012

MVFR/LOW VFR CIGS WILL PERSIST OVERNIGHT AS SHALLOW LOW LEVEL
MOISTURE HAS AND WILL REMAIN STUCK BELOW THE INVERSION. CONDITIONS
WILL QUICKLY DETERIORATE TO IFR BEFORE DAYBREAK AS WIDESPREAD SNOW
SPREADS SW TO NE ACROSS ALL NRN LWR MICHIGAN TAF SITES...BECOMING
HEAVY DURING THE MORNING AND CONTINUING THRU THURSDAY NIGHT. SOME
RAIN WILL MIX WITH THE SNOW AT APN THANKS TO MODIFIED LOW LEVEL
TEMPS ALONG THE LAKE HURON SHORELINE WITH EASTERLY WINDS. LIGHT
WINDS THIS EVENING WILL BECOME EAST OVERNIGHT AND QUICKLY
STRENGTHEN ON THURSDAY...WITH GUSTS TO 30 TO 35 KTS EXPECTED.
WINDS WILL SHIFT TO THE NE AND EVENTUALLY NORTH ACROSS NW LWR
MICHIGAN (PLN/TVC/MBL) THURSDAY AFTERNOON AND NIGHT AS THE LOW
CENTER TRACKS FROM SW LWR MICHIGAN THRU SAGINAW BAY.

&&

.MARINE...
ISSUED AT 350 AM EST THU DEC 20 2012

MAJOR WINTER STORM UNFOLDING OFF TO OUR SOUTH AND WEST...WITH
DEEPENING LOW PRESSURE SET TO LIFT NE INTO THE GREAT LAKES THROUGH
TONIGHT...BEFORE DEPARTING FRIDAY. OVERLAKE INSTABILITY WITH
EASTERLY WINDS AT 20-35KTS TO DEVELOP AS MODERATE TO HEAVY SNOWS
(MIXED WITH OR ALL RAIN ACROSS LAKE HURON). THE SNOWS WILL BE
INCREASINGLY INTENSE HEADING THROUGH AFTERNOON AND THIS EVENING.
WINDS WILL DIE OFF ACROSS A GOOD CHUNK OF THE NEARSHORES...BUT
WILL RAMP BACK UP AGAIN LATE TONIGHT AND FRIDAY WITH COLD
ADVECTION FOLLOWING THE DEPARTING SFC LOW PRESSURE. WINDS WILL
GUST AS HIGH AS 50KTS...RESULTING IN STORM FORCE WINDS FOR THE NW
LOWER NEARSHORES. SOLID GALES ALL OTHER MARINE AREAS. GRADIENT
GRADUALLY LOOSENS UP OVER THE WEEKEND...BUT GALES AND OBVIOUSLY
CHOPPY WAVES WILL PERSIST THROUGH FRIDAY NIGHT. NOT A TIME TO BE
ON THE WATER.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 PM EST FRIDAY
     FOR MIZ008-015>029-031>034.
     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST
     FRIDAY FOR MIZ030-035-041.
LH...GALE WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST SATURDAY FOR
     LHZ345>349.
LM...GALE WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST SATURDAY FOR
     LMZ341.
     STORM WARNING FROM 10 PM THIS EVENING TO 7 PM EST FRIDAY FOR
     LMZ323-342-344>346.
     GALE WARNING FROM 1 PM THIS AFTERNOON TO 10 PM EST THIS EVENING
     FOR LMZ323-342-344>346.
     GALE WARNING FROM 7 PM FRIDAY TO 7 AM EST SATURDAY FOR LMZ323-
     342-344>346.
LS...GALE WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST SATURDAY FOR
     LSZ321-322.

&&

SYNOPSIS...DL
SHORT TERM...SD
LONG TERM...DL
AVIATION...MR
MARINE...SD
Hazardous weather outlook, Dec 20, 4:38 AM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
438 AM EST THU DEC 20 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
211245-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
438 AM EST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT AMOUNTS OF HEAVY WET SNOWS WILL FALL OVER A LARGE
PORTION OF NORTHERN MICHIGAN TODAY AND TONIGHT. BLOWING AND
DRIFTING SNOWS ARE ALSO GOING TO OCCUR. BOTH WILL RESULT IN
TREACHEROUS ROAD AND TRAVEL CONDITIONS...AS WELL AS POSSIBLE POWER
OUTAGES. PLEASE REFER TO THE LATEST WINTER STORM WARNINGS AND
ADVISORIES FOR FURTHER DETAILS.

GALE FORCE WINDS WILL DEVELOP ACROSS ALL NEARSHORE WATERS
SURROUNDING NORTHERN LOWER MICHIGAN TODAY...AND CONTINUE THROUGH
TONIGHT. THESE WINDS WILL REACH STORM FORCE TONIGHT ACROSS THE
NORTHWEST LOWER NEARSHORE WATERS. PLEASE REFER TO LATEST MARINE
FORECASTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LIGHTER SNOWFALL WILL OCCUR FRIDAY...WHILE VERY STRONG WINDS
DEVELOP THROUGH THE DAY. THIS WILL BRING MORE HAZARDOUS WINTER
WEATHER. AGAIN...PLEASE REFER TO THE LATEST WINTER STORM WARNINGS
AND ADVISORIES FOR FURTHER DETAILS.

GALE AND STORM FORCE WINDS WILL CONTINUE INTO FRIDAY EVENING
ACROSS ALL NEARSHORE WATERS. PLEASE SEE LATEST MARINE FORECASTS
FOR THE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH FRIDAY.
SPOTTERS...PLEASE RELAY SNOWFALL...STRONG WIND AND VISIBILITY
REPORTS TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/APX (ALL
LOWERCASE)

SMD

In the hours before

Special weather statement, Dec 20, 4:35 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
435 AM EST THU DEC 20 2012

MIZ016>036-041-042-201130-
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
435 AM EST THU DEC 20 2012

...HEAVY SNOW MOVING INTO NORTHERN MICHIGAN...

AS OF 430 AM...NATIONAL WEATHER SERVICE RADAR SHOWS THE LEADING
EDGE OF HEAVY SNOW ADVANCING NORTH TOWARD M-72. THIS AXIS OF HEAVY
SNOW WILL CONTINUE TO OVERSPREAD THE REMAINDER OF NORTHERN LOWER
MICHIGAN THROUGH THE MORNING...REACHING THE M-32 CORRIDOR AROUND
SUNRISE...AND THE STRAITS REGION BY 9 AM. SNOWFALL RATES UP TO AN
INCH PER HOUR ARE EXPECTED THROUGH THE MORNING HOURS...WHICH WILL
LEAD TO SNOW COVERED ROADWAYS AND SLIPPERY TRAVEL.

THOSE OUT ON THE ROAD THIS MORNING ARE URGED TO USE CAUTION AS
CONDITIONS WILL BE CHANGING QUICKLY WITH THE ONSET OF THE SNOW.

LAWRENCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Manistee

When
December 20, 5:00 AM EST to December 21, 1:00 PM EST
Where
Manistee forecast zone
Reported by
Trained Spotter
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
December 20, 5:00 AM EST to December 21, 11:00 AM EST
Where
Wexford forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
December 20, 5:00 AM EST to December 21, 11:00 AM EST
Where
Missaukee forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
December 20, 7:00 AM EST to December 21, 1:00 PM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
December 20, 7:00 AM EST to December 21, 11:00 AM EST
Where
Grand Traverse forecast zone
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
December 20, 7:00 AM EST to December 21, 11:00 AM EST
Where
Kalkaska forecast zone
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
December 20, 7:00 AM EST to December 21, 11:00 AM EST
Where
Crawford forecast zone
Property damage
$45,000
Reported by
NWS Employee
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Leelanau

When
December 20, 8:00 AM EST to December 21, 1:00 PM EST
Where
Leelanau forecast zone
Reported by
Law Enforcement
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
December 20, 8:00 AM EST to December 21, 11:00 AM EST
Where
Antrim forecast zone
Property damage
$12,000
Reported by
NWS Employee
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
December 20, 8:00 AM EST to December 21, 11:00 AM EST
Where
Otsego forecast zone
Property damage
$85,000
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
December 20, 8:00 AM EST to December 21, 11:00 AM EST
Where
Montmorency forecast zone
Property damage
$15,000
Reported by
Public
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
December 20, 9:00 AM EST to December 21, 11:00 AM EST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Cheboygan

When
December 20, 9:00 AM EST to December 21, 11:00 AM EST
Where
Cheboygan forecast zone
Property damage
$6,000
Reported by
Public
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Winter Storm, Presque Isle

When
December 20, 9:00 AM EST to December 21, 11:00 AM EST
Where
Presque Isle forecast zone
Reported by
Trained Spotter
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
December 20, 9:00 AM EST to December 21, 11:00 AM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Winter Storm, Chippewa

When
December 20, 10:00 AM EST to December 21, 11:00 AM EST
Where
Chippewa forecast zone
Reported by
Official NWS Observations

Winter Storm, Mackinac

When
December 20, 10:00 AM EST to December 21, 11:00 AM EST
Where
Mackinac forecast zone
Reported by
Public

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426966, 426967, 426968, 426962, 426963, 426964, 426965, 426958, 426959, 426960, 426961, 426951, 426953, 426955, 426957, 426949, 426950.